Kansas, 2005

Tornado and Flash Flooding in Kansas, June 8, 2005

June 8, 2005 · NWS TOP · 31 events in 9 counties and zones

23 hail, 4 thunderstorm wind, 2 flash flood, 1 funnel cloud, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$126,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 8, 2:10 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 8, 2:10 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
310 PM CDT WED JUN 8 2005

.DISCUSSION...

TIMING OF SIGNIFICANT CONVECTION AND POTENTIAL HEAVY RAINFALL MAIN
CONCERNS.

SHORT TERM...HAVE ISSUED A FLOOD WATCH DUE TO HIGH PRECIPITABLE
WATER VALUES AND THETA E RIDGE ESTABLISHED OVERNIGHT OUR AREA. LOW
LVL INFLOW NOT ALL THAT HIGH...AND NAM SEEMS UNREASONABLY HIGH WITH
QPF. HOWEVER BACKBUILDING CONVECTION INTO THE AREA WITH STRONGER
STORMS SEEMS LIKELY...AND WITH EXPECTED RAINS NEAR OR EXCEEDING
INDEX VALUES...A FLOOD WATCH SEEMS PRUDENT THROUGH THE NIGHT. MAY
HAVE ACTUALLY TWO EPISODES OF CONVECTION...FIRST WITH BACKBUILDING
STRONG TO SEVERE STORMS THIS EVENING...THEN, DEPENDING ON OUTFLOWS
FROM THIS CONVECTION...MORE EXPECTED LATER TONIGHT WITH FRONTAL
BOUNDARY IN THE AREA. RUC SHOWS SRN END OF NORTHEAST EJECTING WAVE
PASSING NEAR AREA LATE EVENING AND AFTER MIDNIGHT. THIS COULD
ENHANCE THE THUNDERSTORM POTENTIAL LATER, FURTHER NORTH IN CWA, AS
LOW LVL FLOW RETURNS TO THE SOUTHEAST THERE. LOWS TONIGHT LITTLE
CHANGED FROM PREVIOUS ISSUANCE...AND WINDS WITH OUTFLOW BOUNDARIES
ANYONES GUESS...BUT TRIED TO TREND TOWARD A SOUTHEAST FLOW ALL
AREAS BY LATE TONIGHT.

LONGER TERM...LARGE SCALE PATTERN INTO EARLY NEXT WEEK FEATURES
LARGE SCALE TROUGH ACROSS THE WESTERN U.S. AND RIDGE ALONG THE EAST
COAST.  OF COURSE THIS MEANS SEASONALLY STRONG SWLY FLOW ACROSS
CENTRAL PLAINS INTO MONDAY WITH STALLED OUT SURFACE BOUNDARY...AND
PLENTY OF LOW-LEVEL MOISTURE IN THE VICINITY.  GIVEN THIS...EXPECT
SEVERAL ROUNDS OF STRONG TO SEVERE THUNDERSTORMS THROUGH THE
PERIOD...AND ASSOCIATED HEAVY RAIN/FLASH FLOOD THREAT.  TIMING OF OF
MORE SIGNIFICANT WAVES COMING OUT OF SOUTHWEST TROUGH IS
DIFFICULT...PARTICULARLY CONSIDERING RUN TO RUN VARIABILITY SHOWN BY
GFS...HOWEVER...FRIDAY AND FRIDAY NIGHT LOOKS TO HAVE A DECENT
SHORTWAVE TROUGH AND STRONGER SHEAR MOVING THROUGH AND ASSOCIATED
HIGHER THREAT FOR SIG SEVERE.

NOT SURPRISINGLY...LONG RANGE MODELS TRY TO BREAK DOWN THIS LONGWAVE
PATTERN IN DIFFERENT WAYS...BUT ALL WOULD INDICATE THAT BY THE
MIDDLE OF NEXT WEEK...A DIFFERENT PATTERN WILL SETUP AND CHANCES FOR
PRECIPITATION WILL DECREASE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ALONG AND SOUTH OF A
LINE FROM ABILENE TO MANHATTAN TO HOLTON FROM 6 PM THIS EVENING
UNTIL 7 AM THURSDAY.

&&

SK/GP
Hazardous weather outlook, Jun 8, 2:55 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION TO TODAY AND TONIGHT SECTION
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT WED JUN 8 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-091012-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
355 PM CDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS PARTS OF CENTRAL...EAST
CENTRAL...AND SOUTHERN PORTIONS OF NORTHEAST KANSAS THIS EVENING.
WITH EXTREME INSTABILITY IN PLACE...SOME OF THESE THUNDERSTORMS WILL
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.  AN ISOLATED TORNADO
OR TWO ARE ALSO POSSIBLE INTO THE EVENING HOURS.  THE BEST CHANCE OF
SEVERE WEATHER...AND VERY HEAVY RAINFALL...WILL BE GENERALLY ALONG
AND SOUTH OF A LINE FROM ABILENE TO MANHATTAN TO HOLTON.

AS THE NIGHT PROGRESSES...THE PRIMARY THREAT WILL TRANSITION MORE TO
HEAVY RAINFALL...WITH FLOODING RAINS BECOMING THE MAIN CONCERN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE SEVERAL PERIODS OF THUNDERSTORMS FROM THURSDAY THROUGH
MONDAY.  SOME OF THESE STORMS WILL BE SEVERE...AND CONTAIN HEAVY
RAINFALL.  THE BEST CHANCE FOR THE MOST SIGNIFICANT SEVERE WEATHER
APPEARS TO BE FRIDAY INTO FRIDAY NIGHT.  HOWEVER...WITH SIGNIFICANT
MOISTURE IN PLACE...A NEARLY STATIONARY BOUNDARY...AND SEASONALLY
STRONG UPPER LEVEL WINDS...SEVERAL BOUTS OF SEVERE WEATHER ARE
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 8, 12:34 PM CST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
134 PM CDT WED JUN 8 2005

KSZ022>024-026-035>040-054>056-058-059-090200-
ANDERSON-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-JACKSON-JEFFERSON-
LYON-MORRIS-OSAGE-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE-
INCLUDING THE CITIES OF...ABILENE...EMPORIA...JUNCTION CITY...
LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA
134 PM CDT WED JUN 8 2005

TORNADO WATCH NUMBER 437 IS IN EFFECT UNTIL 900 PM CDT
AND INCLUDES THE FOLLOWING COUNTIES...

JACKSON               RILEY                 POTTAWATOMIE
JEFFERSON             GEARY                 SHAWNEE
WABAUNSEE             DICKINSON             DOUGLAS
MORRIS                OSAGE                 LYON
FRANKLIN              COFFEY                ANDERSON

SOME CITIES IN THE WATCH ARE...

EMPORIA               OTTAWA                ABILENE
LAWRENCE              JUNCTION CITY         TOPEKA
MANHATTAN

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

THE NATIONAL WEATHER SERVICE IN TOPEKA KS HAS ISSUED A .

The radar

The Topeka radar (KTWX), 79 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

23 hail, 4 thunderstorm wind, 2 flash flood, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Jefferson

When
June 8, 4:05 PM CST
Where
Jefferson County, 3 mi SW of Oskaloosa
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.183, -95.350

Hail, Jefferson

When
June 8, 4:09 PM CST
Where
Jefferson County, 2 mi NE of Oskaloosa
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.233, -95.283

Hail, Jefferson

When
June 8, 4:11 PM CST
Where
Jefferson County, 3 mi E of Oskaloosa
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.217, -95.267

Funnel Cloud, Jefferson

When
June 8, 4:22 PM CST
Where
Jefferson County, 4 mi SW of Oskaloosa
Reported by
TRAINED SPOTTER
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Several funnel clouds were reported in the area and one was captured on live tv from Kansas City television station helicopter.

Hail, Osage

When
June 8, 4:28 PM CST
Where
Osage County, 3 mi SW of Barclay
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.550, -95.917

Tornado, Jefferson

When
June 8, 4:28 PM CST
Where
Jefferson County, 4 mi NW of Oskaloosa
Rating
F0
Path length
0.5 mi
Path width
40 yd
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
39.250, -95.367

This brief weak tornado remained mainly over open country but did damage a shed.

Hail, Lyon

When
June 8, 4:35 PM CST
Where
Lyon County, Reading
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.517, -95.950

Hail, Osage

When
June 8, 4:55 PM CST
Where
Osage County, 2 mi W of Osage City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -95.850

Hail, Osage

When
June 8, 5:13 PM CST
Where
Osage County, 2 mi W of Osage City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -95.850

Hail, Osage

When
June 8, 5:20 PM CST
Where
Osage County, 2 mi S of Burlingame
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.717, -95.833

Hail, Jefferson

When
June 8, 5:20 PM CST
Where
Jefferson County, 2 mi W of Perry
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.083, -95.433

Hail, Shawnee

When
June 8, 5:35 PM CST
Where
Shawnee County, 1 mi E of Topeka
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.050, -95.667

Hail, Shawnee

When
June 8, 5:46 PM CST
Where
Shawnee County, Topeka
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.050, -95.683

Reported at Gage and I-470.

Hail, Shawnee

When
June 8, 5:54 PM CST
Where
Shawnee County, Topeka
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.050, -95.683

Reported at 43rd and California.

Hail, Jefferson

When
June 8, 6:06 PM CST
Where
Jefferson County, 3 mi E of Meriden
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.183, -95.517

Thunderstorm Wind, Morris

When
June 8, 6:28 PM CST
Where
Morris County, 10 mi SSE of Council Grove
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.517, -96.417

Thunderstorm Wind, Shawnee

When
June 8, 6:30 PM CST
Where
Shawnee County, Topeka
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.050, -95.683

Reported on Valencia road.

Hail, Jackson

When
June 8, 6:34 PM CST
Where
Jackson County, 5 mi E of Hoyt
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.250, -95.600

Hail, Lyon

When
June 8, 6:40 PM CST
Where
Lyon County, 4 mi SSE of Bushong
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.600, -96.217

Hail, Jefferson

When
June 8, 6:45 PM CST
Where
Jefferson County, 2 mi SW of Valley Falls
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.317, -95.500

Hail, Wabaunsee

When
June 8, 7:02 PM CST
Where
Wabaunsee County, 6 mi E of Alta Vista
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.867, -96.367

Thunderstorm Wind, Franklin

When
June 8, 7:07 PM CST
Where
Franklin County, 1 mi E of Ottawa
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.617, -95.250

Flash Flood, Lyon

When
June 8, 7:09 PM CST to 11:00 PM CST
Where
Lyon County, 6 mi N of Admire
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
38.717, -96.100

Around 6 inches of fast flowing water across K99 highway with several rural roads closed.

Hail, Lyon

When
June 8, 7:15 PM CST
Where
Lyon County, 5 mi W of Bushong
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.650, -96.350

Hail, Jackson

When
June 8, 7:19 PM CST
Where
Jackson County, Holton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.467, -95.750

Hail, Jackson

When
June 8, 7:24 PM CST
Where
Jackson County, Holton
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.467, -95.750

Thunderstorm Wind, Franklin

When
June 8, 7:26 PM CST
Where
Franklin County, 6 mi E of Ottawa
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.617, -95.150

Hail, Jackson

When
June 8, 7:52 PM CST
Where
Jackson County, Soldier
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.533, -95.967

Hail, Nemaha

When
June 8, 8:11 PM CST
Where
Nemaha County, 5 mi SSE of Goff
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.600, -95.883

Flash Flood, Lyon

When
June 8, 8:18 PM CST to 11:00 PM CST
Where
Lyon County, 1 mi N of Allen
Property damage
$100,000
Reported by
GOVT OFFICIAL
Coordinates
38.667, -96.167

The northbound lane of junction of highways K99 and US56 under two feet of water with large trees and limbs floating.

Hail, Wabaunsee

When
June 8, 8:29 PM CST
Where
Wabaunsee County, Paxico
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.067, -96.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460542, 5460543, 5460544, 5460658, 5460545, 5460569, 5460546, 5460547, 5460548, 5460549, 5460550, 5460551, 5460552, 5460553, 5460554, 5460555, 5460556, 5460557, 5460558, 5460559, 5460560, 5460561, 5460656, 5460562, 5460563, 5460564, 5460565, 5460566, 5460567, 5460657, 5460568.